Hail, Thomas
- When
- July 17, 5:01 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -101.050
A severe thunderstorm moved over Colby in the late afternoon producing quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm moved over Colby in the late afternoon producing quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 244 PM MDT FRI JUL 17 2015 AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE REGION ARE PARTLY CLOUDY. TEMPERATURES HAVE SOARED THIS AFTERNOON...IN THE MID TO UPPER 90S IN MOST LOCATIONS WITH A FEW 100S POPPING UP AS WELL. WINDS ARE FROM THE SOUTHEAST EAST OF HIGHWAY 27 AND SOUTHWEST WEST OF HIGHWAY 27. AT THE SURFACE...A LEE TROUGH WAS CENTERED BETWEEN DENVER AND FORT COLLINS. HOWEVER...A TROUGH/MOISTURE AXIS IS NOTED ROUGHLY FROM STRATTON NEBRASKA TO EDSON TO SELKIRK KANSAS. EAST OF THIS TROUGH...HUMID AND UNSTABLE AIR IS IN PLACE AND LATEST SATELLITE AND RADAR IMAGERY INDICATING TOWERING CUMULUS AND DEVELOPING THUNDERSTORMS. ACCORDING TO LATEST SPC MESOANALYSIS...SBCAPE IS AROUND 2000-3000 J/KG WITH HIGHLY FAVORABLE LAPSE RATES GREATER THAN 8.0 C/KM. WIND SHEAR IS QUITE MEAGER WITH LESS THAN 30 KTS 0-6 KM BULK SHEAR ANALYZED. ALOFT...WATER VAPOR IMAGERY INDICATED A SWATH OF MOISTURE ENCROACHING INTO NORTHWEST KANSAS. THIS MOISTURE STEMS FROM TROPICAL STORM DOLORES OVER THE EASTERN PACIFIC OCEAN. THIS MOISTURE ADVECTION WILL AID ATMOSPHERIC INSTABILITY AND THUS THUNDERSTORM INITIATION THIS AFTERNOON AND EVENING. FOR THIS AFTERNOON THROUGH EVENING...ANTICIPATE THUNDERSTORM DEVELOPMENT PRIMARILY ALONG/EAST OF HIGHWAY 25 AS A SURFACE TROUGH/MOISTURE AXIS SLIDES EAST. STORMS GRADUALLY SPREAD EAST THROUGH THE EVENING AND WILL LIKELY EXIT THE FORECAST AREA BY MIDNIGHT. A FEW ADDITIONAL STORMS MAY DEVELOP OVER CENTRAL COLORADO...MOVING INTO EAST COLORADO BETWEEN 6 AND 9 PM MDT. HOWEVER...BOUNDARY LAYER MOISTURE LACKING FURTHER WEST...DO NOT ANTICIPATE SUSTAINED STORM ACTIVITY WITH SHORT THUNDERSTORM LIFE CYCLES LIKELY. BASED ON LATEST MESOSCALE ANALYSIS...THE PRIMARY THREATS FROM THE STORMS THAT DEVELOP WILL BE DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL. WITH WIND SHEAR LACKING...FEEL VERY LARGE HAIL IS HIGHLY UNLIKELY. DURING THE NIGHT...A COLD FRONT...PRESENTLY LOCATED OVER THE NEBRASKA PANHANDLE...WILL SLIDE SOUTH THROUGH THE REGION. BEHIND THIS FRONT...BRIEF GUSTY NORTH WINDS AND SOME PATCHY STRATUS ARE ANTICIPATED. FOR TOMORROW...THE COLD FRONT CONTINUES ITS MOVEMENT SOUTH BEFORE STALLING OVER SOUTHWEST KANSAS AND SOUTHEAST COLORADO. RECENT FORECAST GUIDANCE INDICATES THE FRONTS MOMENTUM IS SLIGHTLY STRONGER SO AGREE THAT THE FRONT STALLS FURTHER SOUTH. THEREFORE...TRIMMED POPS FROM THE PREVIOUS FORECAST RUN. ALSO...A STOUT POST-FRONTAL INVERSION SHOULD PERSIST THROUGH MOST OF THE AFTERNOON HOURS. FEEL THAT THUNDERSTORM INITIATION LIKELY OCCURS ALONG THE FRONT WHERE INSTABILITY IS MAXIMIZED AND INVERSION IS WEAKEST. STORMS THEN SPREAD NORTHEAST INTO EAST COLORADO AND WEST CENTRAL KANSAS BY 6 PM MDT. SBCAPE BETWEEN 2000-3000 J/KG...850-500 MB LAPSE RATES NEAR 8 C/KM AND 0-6 KM BULK SHEAR APPROACHING 40 KTS INDICATES AN ENVIRONMENT MORE FAVORABLE TOWARDS SEVERE WEATHER BY TOMORROW AFTERNOON. LARGE HAIL AND DAMAGING WINDS REMAIN THE PRIMARY THREATS. PRECIPITABLE WATER VALUES SHOULD BE ON THE RISE...APPROACHING 1.3 INCHES BY 6 PM MDT...SO HEAVY RAIN MAY BECOME A THREAT AS WELL SHOULD SLOW STORM MOVEMENT OCCUR. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 311 PM MDT FRI JUL 17 2015 FORECAST PROBLEMS WILL BE CHANCE/TIMING OF THUNDERSTORMS AND THREAT FOR HEAVY RAINFALL. SATELLITE SHOWING AN AMPLIFIED PATTERN FROM THE PACIFIC INTO THE WESTERN PORTION OF NORTH AMERICA. SOMEWHAT OF A SPLIT FLOW EXTENDING FROM CENTRAL CANADA TO ALONG THE CALIFORNIA COAST. AT JET LEVEL...MODELS STARTED OUT FINE. AT MID LEVELS...THE GFS/ECMWF WERE DOING A LITTLE BETTER THAN THE CANADIAN/UKMET THEN NAM. THE ECMWF WAS DOING A LITTLE BETTER THAN THE SREF ON THE SURFACE PRESSURE AND WIND FIELD. THE GFS...CANADIAN...AND NAM WERE DOING THE BEST ON THE LOW LEVEL THERMAL FIELD. SATURDAY NIGHT...WEAK RIGHT REAR QUADRANT LOOKS TO MOVE ACROSS THE NORTHERN HALF OF THE AREA THROUGH THE PERIOD. THE LIFT/SHORTWAVE LOOKS LIKE IT COMES IN A LITTLE SLOWER AND MAYBE A LITTLE FURTHER SOUTH. FRONT IS ALSO A LITTLE FURTHER SOUTH THAN WHAT WAS SHOWN YESTERDAY. RECENT AND KNOWN BIASES SUPPORT THIS SLOWER AND FURTHER SOUTH SOLUTION. PRECIPITABLE WATER VALUES ARE 1.5 TO 2 INCHES. SO SLOWED THE POPS UP IN THE EVENING WITH THE HIGHEST POPS AFTER MIDNIGHT. ALSO BECAUSE OF THIS BETTER AGREEMENT...SLOW STORM MOVEMENTS AND MOISTURE AMOUNTS...HAVE PUT HEAVY RAIN IN FOR THE NIGHT. SUNDAY/SUNDAY NIGHT...THUNDERSTORMS SHOULD BE ONGOING IN THE MORNING AND MODEL GUIDANCE SUPPORTS THE EASTERN AND SOUTHERN PORTIONS HAVING THE HIGHEST POPS AT THAT TIME. RIGHT REAR QUADRANT GETS CLOSE TO THE NORTHERN PORTION OF THE AREA DURING THE DAY. THE NEXT SHORTWAVE TROUGH DOES NOT ARRIVE UNTIL THE MID AND LATE AFTERNOON AND WILL AFFECT MAINLY THE SOUTHWEST PORTION OF THE AREA. SO ADJUSTED POPS ACCORDINGLY. DUE TO ONGOING PRECIPITATION...LINGERING CLOUD COVER AT MULTIPLE LEVELS AND AN UPSLOPE COMPONENT TO THE WIND...WILL KEEP OR SLIGHTLY LOWER THE HIGH TEMPERATURES FROM THE PREVIOUS FORECAST. DEPENDING ON WHICH MODEL YOU CHOOSE THE RIGHT REAR QUADRANT GETS CLOSE TO OR OVER THE NORTHERN PORTION OF THE AREA DURING THE NIGHT...ESPECIALLY THE LAST HALF. ALSO THE STRONGEST MID LEVEL LIFT/BAROCLINIC ZONE COMES ACROSS FROM THE MIDDLE OF THE EVENING INTO THE OVERNIGHT HOURS. FRONT LOOKS TO MOVE A LITTLE FURTHER SOUTH. SO A LITTLE MORE UNCERTAIN ON EXACT TIMING AND PLACEMENT BUT A HIGH CHANCE OF RAINFALL LOOKS TO BE REASONABLE. STORM MOTIONS WILL BE FASTER BUT THE PWS REMAIN NEAR 1.5 INCHES. SO MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. MONDAY...RIGHT REAR QUADRANT REMAINS NEAR TO OR OVER THE NORTHERN HALF TO TWO THIRDS OF THE AREA THROUGH THE DAY. OVERNIGHT SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEAST HALF IN THE MORNING WITH ANOTHER SHORTWAVE TROUGH APPROACHING IN NORTHWEST FLOW IN THE AFTERNOON. A SURFACE TROUGH OR WEAK FRONT MOVES THROUGH DURING THE DAY. SO KEPT SLIGHT TO CHANCE POPS GOING FOR THE ENTIRE DAY...ESPECIALLY IN THE MORNING. LIGHT OR LIGHT AND VARIABLE WINDS WILL BE IN PLACE THROUGH THE DAY. DO NOT LOOK TO GET A LOT OF SUN UNTIL THE AFTERNOON. BIG DIFFERENCE IN THE MODELS IN HOW WARM IT GETS. BELIEVE THE WARMEST GUIDANCE IS TOO WARM AND WENT BELOW THE WARMEST GUIDANCE TO NEAR THE MIDDLE OF THE GIVEN GUIDANCE. MONDAY NIGHT THROUGH FRIDAY...IT IS LOOKING LIKE A POTENTIALLY WET PERIOD. MODELS STILL SHOWING THEIR DIFFERENCES IN REGARDS TO THE POSITION AND STRENGTH OF THE SOUTHERN RIDGE...THE EVENTUAL WESTERN UPPER TROUGH...AND THE TIMING OF THE INDIVIDUAL SHORTWAVE TROUGHS. THIS IS A COMMON PROBLEM FOR THIS TIME OF YEAR. GEFS WOULD SUPPORT A STRONGER RIDGE AND SLOWER/DEEPER EVOLUTION OF THE WESTERN UPPER TROUGH AND SUBSEQUENT SHORTWAVE TROUGHS BEING KICKED OUT AHEAD OF IT. THIS IS SLOWER THAN THE GFS AND MORE IN LINE WITH THE ECMWF AND CANADIAN. NO MATTER HOW THIS ALL EVOLVES...THE UPPER PATTERN IS VERY CONDUCIVE FOR A STEADY INFLUX OF SUBTROPICAL/MONSOON MOISTURE WITH PERIODIC SMALL WAVES BEING ABLE TO WORK ON THE MOISTURE. IN ADDITION IT DOES LOOK LIKE THE REMNANTS AND ESPECIALLY THE MOISTURE FROM TROPICAL STORM DELORES WILL GET PULLED INTO THIS AS WELL. WEAK AND DIFFUSE SURFACE PATTERN LOOKS TO CONTINUE. PERIODIC SURFACE TROUGHS LOOK TO FORM NEAR THE WESTERN/CENTRAL PORTION OF THE AREA THROUGH THE PERIOD WITH A WEAK FRONT SAGGING INTO THE AREA AT THE END OF THE PERIOD. UNLESS CAPPED OR THE RIDGING ENDS UP BEING FURTHER NORTH/STRONGER THAN CURRENTLY PROGGED...THERE SHOULD BE A NEARLY CONTINUOUS CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. HOWEVER...IT WILL BE DIFFICULT TO TIME OUT THIS ACTIVITY. AS A RESULT CHOSE TO NOT MAKE ANY CHANGES TO WHAT THE CRH_INIT GAVE. HOWEVER...HAVE RESERVATIONS ABOUT HAVING IT DRY FOR MOST OF THE AREA ON THURSDAY INTO FRIDAY. HOWEVER IT IS STILL TOWARD THE END OF THE PERIOD AND CAN AFFORD TO WAIT TO SEE HOW THE GUIDANCE RESOLVES AS WE GET CLOSER TO THAT PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1151 AM MDT FRI JUL 17 2015 VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS. NEAR-TERM THREAT IS POTENTIAL AFTERNOON STORMS. STORMS SHOULD FIRE EAST OF KGLD WHILE VICINITY THUNDERSTORMS AT KMCK SEEM LIKELY. REMAIN UNSURE IF STORMS WILL IMPACT KMCK SO MAINTAINED A VICINITY MENTION. ANY STORMS MOVING IN FROM COLORADO SHOULD DISSIPATE BEFORE REACHING TAF SITES. A COLD FRONT PASSES THROUGH EARLY TOMORROW MORNING. NORTH WINDS PREVAIL BEHIND THE FRONT. IN ADDITION...BOUNDARY LAYER MOISTURE INCREASES SO THERE MAY BE PATCHY STRATUS. HOWEVER...WITH DRY AIR ALOFT...DO NOT THINK THAT MVFR CIGS PREVAIL WITH ONLY A FEW/SCATTERED CLOUDS OVERHEAD. FINALLY...A VIGOROUS LOW LEVEL JET INTENSIFIES TONIGHT. ANTICIPATE FAVORABLE CONDITIONS FOR LOW LEVEL WIND SHEAR...ESPECIALLY AT KMCK. KGLD MAY BE ON THE FRINGE OF LLWS CONDITIONS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...BULLER AVIATION...RRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT FRI JUL 17 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182100- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 255 PM MDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... MANY LOCATIONS HAVE REACHED THE UPPER 90S OR EXCEEDED 100 DEGREES THIS AFTERNOON...PRODUCING HEAT INDEX VALUES OF 100 TO 104 DEGREES. THESE READINGS HAVE OCCURRED EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. VERY HOT CONDITIONS SHOULD GRADUALLY EASE THIS EVENING AS TEMPERATURES COOL AND THUNDERSTORMS PASS THROUGH. A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE SLOW MOVING THUNDERSTORMS. SOME STORMS WILL BE STRONG TO SEVERE SATURDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 411 PM CDT FRI JUL 17 2015 KSZ002-003-NEZ080-081-172200- DECATUR KS-RAWLINS KS-HITCHCOCK NE-RED WILLOW NE- 411 PM CDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS... NORTHWESTERN DECATUR...SOUTHEASTERN HITCHCOCK AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 500 PM CDT... AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LUDELL...OR 8 MILES NORTHEAST OF ATWOOD...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERNDON...LUDELL...CEDAR BLUFFS AND TRAER. LAT...LON 3976 10094 3992 10106 4014 10067 3991 10049 TIME...MOT...LOC 2111Z 239DEG 16KT 3988 10092
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM CDT FRI JUL 17 2015
KSZ014-172215-
THOMAS KS-
436 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 515
PM CDT...
AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF COLBY...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLBY...GEM...MENLO...MINGO AND HALFORD.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 50 AND 67.
LAT...LON 3914 10109 3929 10123 3955 10088 3938 10072
3931 10072
TIME...MOT...LOC 2136Z 232DEG 12KT 3926 10109PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 E LEVANT 39.38N 101.17W
07/17/2015 E0.50 INCH THOMAS KS PUBLIC
&&
BWARRENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT FRI JUL 17 2015
KSZ002-014-172245-
THOMAS KS-RAWLINS KS-
500 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 545 PM CDT...
AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLBY...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLBY...LEVANT...REXFORD AND GEM.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 48 AND 58.
LAT...LON 3966 10083 3955 10072 3947 10072 3927 10108
3941 10122
TIME...MOT...LOC 2159Z 232DEG 27KT 3939 10107PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL COLBY 39.39N 101.05W
07/17/2015 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
BWARRENThe Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587656.